Hail, Oneida
- When
- June 9, 1:01 PM EST
- Where
- Oneida County, 0.69 mi N of Paris
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.010, -75.320
Showers and thunderstorms developed in an unstable air mass ahead of an approaching cold front. Scattered severe thunderstorms developed across the western Catskills and east of Lake Ontario, with reports of large hail across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed in an unstable air mass ahead of an approaching cold front. Scattered severe thunderstorms developed across the western Catskills and east of Lake Ontario, with reports of large hail across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 9, 10:28 AM EST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1128 AM EDT TUE JUN 9 2009 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING, WITH SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING DRY WEATHER FOR LATE TONIGHT AND WEDNESDAY. MORE SHOWERS AND POSSIBLY THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... COLD FRONT ENTERING WESTERN PTN OF CWA ATTM WITH NO ACTIVITY ALONG BOUNDARY SO FAR. WATER VAPOR INDICATES VERY DRY MID LEVEL AIR ADVECTING ACROSS REGION. MODELS SOUNDINGS AND 12Z RAOB AT BUF INDICATE CAPE VALUES AROUND 2,000 J/KG WILL BE REALIZED ONCE SFC TEMPS REACH THE UPPER 70S. WITH BOUNDARY MOVING INTO WRN/NRN PTN OF CWA ATTM LOWERED POPS TO CHC HERE BUT KEPT LIKELY POPS FOR THE AFTERNOON REST OF AREA. WITH MODERATE INSTABILITY, FAIRLY STEEP LAPSE RATES IN THE HAIL GROWTH ZONE AND MID LEVEL DRY AIR, POTENTIAL EXISTS FOR LARGE HAIL WITH ANY STRONG CONVECTION THIS AFTERNOON. DEEP LAYER BULK SHEAR ALSO SUGGEST THE POTENTIAL FOR SUPERCELL DEVELOPMENT. ATTM BEST CHANCES FOR SEVERE WEATHER THIS AFTERNOON APPEARS EAST OF I81 AND ACROSS ALL OF NE PA. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... TONIGHT/WEDNESDAY...AFTER LINGERING CONVECTION FOR EASTERN PTN OF FA SFC HIGH PRES WILL BUILD OVER REGION WITH DRIER WEATHER. ANOTHER AREA OF SHOWERS WILL MOVE INTO THE AREA WED NGT AND CONTINUE INTO THU EVE. A FEW SHOWERS COULD FORM WED AFTN DUE TO LL INSTABILITY IF ANY FORCING OCCURS. MODELS FASTER PUSHING PRECIP ITO THE AREA WED AFTN. THE MAJORITY OF THE SHOWERS WILL BE WED OVERNIGHT TO THU EVE. THE STEADIEST PRECIP WILL BE ACROSS THE NE PA AND THE CATSKILLS WHILE A SFC LOW PRESSURE AREA MOVES ALONG THROUGH PA THU. WITH AMPLE FORCING AND MID LEVEL INSTABILITY AND WEAK HEIGHT FALLS THERE COULD BE SOME EMBEDDED TS. SHOWERS WILL TAPER OFF FROM W TO E THU NGT. ANOTHER SOAKING RAIN WITH WIDESPREAD ONE INCH RAINS. LOCALIZED HIGHER RAINFALL AMOUNTS DUE TO TS. PWATS OVER 1.5 INCHES WITH SATURATED SOUNDINGS. && .LONG TERM /FRIDAY THROUGH MONDAY/... VRY FEW CHGS TO LONG TERM AS PATTERN RMNS THE SAME WITH EAST COAST TROF SENDING SUBTLE S/WVS THRU. STILL APPEARS TO BE NICE WEEKEND ON TAP...WITH RMNDR OF EXTNDD CARRYING LOCHC POPS EACH PD. TEMPS WILL RMN PRETTY MUCH NEAR NORMAL...WITH NO WARM-UP IN SIGHT. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... MVFR AND OCNL IFR RESTRICTIONS CONT AT ALL TERMINALS THIS MORNING IN SHOWER/TSTMS OVR NEPA AND PLENTY OF LLM RMNDR OF THE AREA. EXPECT RESTRICTIONS TO CONT THRU MID-MRNG BFR SLOWLY IMPRVNG AS MIXING COMMENCES. APPCHG CDFNT WILL RESULT IN DVLPMNT OF ANOTHER ROUND OF SHRA/TSRA AFT 18Z THIS AFTN...AFFECTING ALL TERMINALS AT SOME POINT LATE THIS AFTN/EVNG. CDFNT EXPECTED TO MV THRU AND SKIES WILL BEGIN TO SLOWLY CLR AFT 00Z. THIS CUD RESULT IN FOG OVRNGT WITH IFR CONDS MOST LKLY AT ELM/BGM BY MRNG. THIS WILL ALL DEPEND ON EXTENT OF CLRNG. WINDS GNRLY OUT OF THE SE THIS MRNG WILL VEER TO SW BY 15Z AND ARND TO THE NW OVR NY TERMINALS FOLLOWING FRONTAL PASSAGE THIS AFTN...AVGNG ARND 10KTS. OUTLOOK... WED...VFR XCPT VLY FOG AT ELM WED MRNG. WED NGT THRU THU...MVFR/IFR IN RAIN. FRI THRU SAT...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...TAC NEAR TERM...RRM SHORT TERM...TAC LONG TERM...PVN AVIATION...PVN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 146 PM EDT TUE JUN 9 2009 NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-101800- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 146 PM EDT TUE JUN 9 2009 ...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NYZ009-015>018-022>025-036-037-044-101800- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- 146 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 152 PM EDT TUE JUN 9 2009 NYZ044-045-091900- CHENANGO NY-CORTLAND NY- 152 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL CORTLAND AND WEST CENTRAL CHENANGO COUNTIES... * AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR MCGRAW...AND MOVING EAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... FREETOWN CORNERS AND SOLON AT 200 PM EDT... EAST FREETOWN AND TEXAS VALLEY AT 210 PM EDT... TAYLOR AND WILLET AT 215 PM EDT... CINCINNATUS AND PITCHER AT 220 PM EDT... GERMAN AT 225 PM EDT... MC DONOUGH AND PHARSALIA AT 230 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
The Ft Drum radar (KTYX), 88 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
21 hail, 2 thunderstorm wind. Local standard time, as filed.
A COCORAHS spotter reported golf ball size hail. The measurements were made 30 minutes after the storm had passed.
The public reported seeing penny size hail along Route 55, about halfway between Eldred and Bethel.
Hail fell in Treadwell.
Penny size hail was measured at Sand Beach.
Trees and wires were blown down.
Hail fell in Treadwell.
Hail fell in Delancey.
Trees and wires were blown down.
Hail fell near Fraser.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171153, 171154, 171155, 171156, 171158, 171159, 171160, 171161, 171162, 171163, 171164, 171178, 181952, 171166, 171168, 171167, 171169, 171170, 171172, 171173, 181953, 171174, 171175.